Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Charleston, WV

May 17, 2019Gallia County, Meigs County, Vinton County, Ohio; Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 17, 2019, 5:28 PM EDT for Gallia County, Meigs County, Vinton County, Ohio; Mason County, West Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2019, 5:28 PM EDT (21:28 UTC)
Expired
May 17, 2019, 6:00 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gallia County, OH, Meigs County, OH, Vinton County, OH, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 100 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:47 PM EDTHAIL 0.7Rutland, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 4:43 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS51 KRLX 172128
SVRRLX
OHC053-105-163-WVC053-172200-
/O.NEW.KRLX.SV.W.0049.190517T2128Z-190517T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
528 PM EDT Fri May 17 2019

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern Meigs County in southeastern Ohio...
  Northeastern Gallia County in southeastern Ohio...
  Southeastern Vinton County in southeastern Ohio...
  North central Mason County in western West Virginia...

* Until 600 PM EDT.

* At 528 PM EDT, a severe thunderstorm was located 8 miles southwest
  of Albany, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pomeroy, Rutland, Mason, Middleport, Wilkesville, Cheshire, Lakin,
  Dyesville, Salem Center, Harrisonville, Dexter, Kyger and
  Carpenter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3920 8227 3920 8222 3907 8193 3887 8219
      3910 8242 3921 8227
TIME...MOT...LOC 2128Z 307DEG 26KT 3911 8227 

HAIL...1.00IN
WIND...60MPH
 
$$

MEK
2 follow-up statements
212 
WWUS51 KRLX 172146
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
546 PM EDT Fri May 17 2019

OHC163-172155-
/O.CAN.KRLX.SV.W.0049.000000T0000Z-190517T2200Z/
Vinton OH-
546 PM EDT Fri May 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VINTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Ohio...and western West Virginia.

LAT...LON 3913 8217 3915 8211 3907 8193 3890 8215
      3906 8225 3909 8223
TIME...MOT...LOC 2145Z 307DEG 26KT 3903 8214 

$$

OHC053-105-WVC053-172200-
/O.CON.KRLX.SV.W.0049.000000T0000Z-190517T2200Z/
Meigs OH-Gallia OH-Mason WV-
546 PM EDT Fri May 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL MEIGS...NORTHEASTERN GALLIA AND NORTH CENTRAL MASON
COUNTIES...

At 545 PM EDT, a severe thunderstorm was located over Rutland, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pomeroy, Rutland, Mason, Middleport, Cheshire, Harrisonville, Lakin,
Dexter and Kyger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 8217 3915 8211 3907 8193 3890 8215
      3906 8225 3909 8223
TIME...MOT...LOC 2145Z 307DEG 26KT 3903 8214 

HAIL...1.00IN
WIND...60MPH
 
$$

MEK
722 
WWUS51 KRLX 172154
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
554 PM EDT Fri May 17 2019

OHC053-105-WVC053-172203-
/O.EXP.KRLX.SV.W.0049.000000T0000Z-190517T2200Z/
Meigs OH-Gallia OH-Mason WV-
554 PM EDT Fri May 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MEIGS...NORTHEASTERN
GALLIA AND NORTH CENTRAL MASON COUNTIES WILL EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, residents 
should remain vigilant of the storm as it may restrengthen.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Ohio...and western West Virginia.

LAT...LON 3913 8217 3915 8211 3907 8193 3890 8215
      3906 8225 3909 8223
TIME...MOT...LOC 2153Z 307DEG 26KT 3900 8209 

$$

MEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:27 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, May 17, 2:27 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
227 PM EDT Fri May 17 2019

.SYNOPSIS...
Weather disturbance and a front in the area brings storms into
tonight. High pressure aloft this weekend with hot conditions
and isolated storms. Cold front early next work week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 145 PM Friday...

Have a couple features to keep track of as we go through the
near term period. The first is a cold front which will sink in
from the north late this afternoon and this evening. The second
is a mid to upper level ripple/shortwave trough which will
approach from the west later this evening into tonight and may
also interact a bit with the surface front overnight.

Each of these features will interact with a fairly unstable
airmass in place across the forecast area. There are still some
areas of clouds which will limit instability in those area, but
in general we are seeing a good amount of sunshine and heating
out there early this afternoon. This should lead to 0-1km MLCAPE
values in the 1500-3000 J/kg range in the more sunny areas.

Expecting two areas of showers and thunderstorms, each tied to a
feature mentioned above. High res models showing storms
developing along the cold front to our north 18Z-20Z and slowly
sinking southward through the evening. We can see the second
area of showers and storms beginning to form on visible
satellite across southern Indiana. The thought is these should
arrive from the west this evening, and eventually congeal with
the storms along the front with everything fading as we head
past midnight.

Intensity wise, we have plenty of instability to work with, but
shear may be a limiting factor. The best shear will be across
the north with the cold front where 30-40 kts 0-6km bulk shear
is expected. Models do show an increase to 25-35 kts across the
south as the ripple passes, but we are losing instability by
this point. With all this said, no real change to the potential
for severe weather... not expecting anything really organized,
but stronger storms will be capable of producing damaging wind
gusts and possibly some marginally severe hail. This matches
pretty well with SPC outlook of slight risk across the northern
3/4 of the forecast area.

Precipitable water looks to generally be in the 1.5 inch range
across the board into the night. Generally isolated water
issues will be possible, mainly based on areas that have some
training. Locations that got heavier rain this morning could
also be more prone if additional heavy rain falls this afternoon
into tonight.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM Friday...

Ridging builds into the region Saturday in response to an
amplifying trof across the Plains. This will shunt the warm
front north of the area, leaving a broad southwest flow. I have
maintained an isolated shower/storm chance for the early evening
hours for any popups around the peripheral of the ridge.

After a mild and somewhat humid night, Sunday will start
relatively quite. The ridge axis will shift east as the upper
trof approaches but deamplifying as it does so. Models are
keying in somewhat organized activity in the northern mountains,
aided somewhat by orographically enhanced low level lift from
southerly flow. Aside from that, any organized showers or storms
will hold off until Sunday night as the weakening trof attempts
to push a surface front through. Winds will increase during the
day with some gusts approaching 30 kts, particularly across SE
Ohio. For highs, it will be another warm one with temps
approaching 90 degrees in the typical warm lowland spots. It
will remain mild overnight with the front approaching.

The cold front will cross Monday with few showers or storms.
However, much of the deep moisture will have outpaced it,
leaving the chances for organized activity relatively low.

It will turn cooler Monday night as brief CAA ensues.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 220 PM Friday...

Any cool down behind the front Monday will be short lived, as
WAA and ridging overspread the region Tuesday. The center of the
ridge will become established across GA for much of the
remainder of next week. This leaves our area on the northern
reach which will make us vulnerable to the southern edge of the
westerlies and any associated disturbance. One such impulse
looks to arrive midweek which will attempt to bring a front
through amid an increase in precip chances. Overall all though,
expect warm days and nights, with temps averaging around 10
degrees above normal.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM Friday...

Expect an increase in showers and thunderstorms late this
afternoon into tonight. Any of these could contain brief periods
of IFR along with gusty winds, but confidence on timing not
high enough to include any restrictions in TAFs at this point.
Gets a bit tricky overnight with the potential for fog where it
rains, but some clouds may linger as well, especially across the
north. So have lower than normal confidence in restrictions
during the pre-dawn Saturday. After any fog dissipates, expect
VFR conditions Saturday, with the caveat that an isolated
shower or storm could bring brief restrictions if it were to
cross a TAF site. The probability of this is quite low though.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and associated restrictions with
thunderstorms this afternoon into tonight may differ from
forecast. Fog/stratus restrictions may differ early Saturday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/30
NEAR TERM...MZ
SHORT TERM...30
LONG TERM...30
AVIATION...MZ
Hazardous weather outlook, May 17, 4:58 PM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
458 PM EDT Fri May 17 2019

KYZ101>103-105-OHZ075-083>087-WVZ005>011-013>020-024>031-034-039-
515>522-182100-
Greenup-Carter-Boyd-Lawrence KY-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
458 PM EDT Fri May 17 2019

...SEVERE THUNDERSTORM WATCH 174 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-076-VAZ003-004-WVZ032-033-040-523>526-182100-
Perry-Morgan-Washington-Dickenson-Buchanan-Taylor-McDowell-Barbour-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
458 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia and southern West
Virginia.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will develop late this afternoon
and continue through the evening. The greatest threat associated
with the storms will be damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 17, 4:05 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
405 PM EDT Fri May 17 2019

OHZ075-076-085-WVZ009-172030-
Washington-Athens-Meigs-Wood-
405 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS...
SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS AND SOUTHWESTERN WOOD
COUNTIES...

At 404 PM EDT, a strong thunderstorm was located 7 miles northwest of
Coolville, moving southeast at 25 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Parkersburg, Belpre, Coolville, Vienna, Tuppers Plains, Lubeck,
Washington, Belleville, Reedsville, Blennerhassett and Little
Hocking.

This includes the following highways...
 Interstate 77 in West Virginia near mile marker 178.
 Route 50 in West Virginia between mile markers 1 and 9.

LAT...LON 3924 8202 3941 8192 3929 8149 3905 8164
TIME...MOT...LOC 2004Z 295DEG 22KT 3930 8189

MEK
Special weather statement, May 17, 4:13 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
413 PM EDT Fri May 17 2019

OHZ083>086-WVZ007-172045-
Jackson-Meigs-Gallia-Vinton-Mason-
413 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...
NORTHEASTERN GALLIA...EAST CENTRAL JACKSON...SOUTHEASTERN VINTON AND
NORTHWESTERN MASON COUNTIES...

At 413 PM EDT, a strong thunderstorm was located 9 miles east of
Wellston, moving southeast at 30 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Point Pleasant, Pomeroy, Rutland, New Haven, Mason, Middleport,
Chester, Syracuse, Hartford City, Vinton, Wilkesville, Cheshire,
Radcliffe, Lakin, Dyesville, Salem Center, Harrisonville, Dexter,
Kyger and Carpenter.

LAT...LON 3906 8250 3922 8240 3912 8189 3884 8208
TIME...MOT...LOC 2013Z 296DEG 27KT 3911 8237

MEK
Special weather statement, May 17, 4:24 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
424 PM EDT Fri May 17 2019

OHZ076-WVZ009-010-019-172100-
Washington-Ritchie-Wood-Pleasants-
424 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...
PLEASANTS...NORTHWESTERN RITCHIE AND NORTHEASTERN WOOD COUNTIES...

At 424 PM EDT, a strong thunderstorm was located over Boaz, or near
Marietta, moving east at 20 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Parkersburg, Marietta, St. Marys, Vienna, Williamstown, Belmont,
Boaz, Newport, North Hills, Cairo, Willow Island, Nutter Farm,
Maxwell, Petroleum, Schultz, Waverly and Devola.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 177 and 186.
 Interstate 77 in Ohio between mile markers 1 and 5.
 Route 50 in West Virginia between mile markers 16 and 32.

LAT...LON 3932 8162 3949 8154 3943 8108 3915 8117
TIME...MOT...LOC 2024Z 290DEG 16KT 3939 8150

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:30 AM EDTSpecial Weather StatementRLXGallia, Lawrence45 min
May 17, 4:13 PM EDTSpecial Weather StatementRLXMeigs32 min
May 17, 4:17 PM EDTSevere Thunderstorm WarningRLXGallia, Meigs, Vinton43 min
May 17, 4:18 PM EDTSevere Thunderstorm WarningRLXAthens, Washington42 min
May 17, 4:24 PM EDTSpecial Weather StatementRLXWashington36 min
May 17, 4:52 PM EDTSevere Thunderstorm WarningRLXWashington38 min
May 17, 5:09 PM EDTSevere Thunderstorm WarningRLXMeigs51 min
May 17, 5:48 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence57 min
May 17, 6:36 PM EDTSevere Thunderstorm WarningRLXGallia24 min
May 17, 7:13 PM EDTSevere Thunderstorm WarningRLXLawrence47 min
May 17, 6:08 AM EDTSpecial Weather StatementRLXKanawha37 min
May 17, 4:05 PM EDTSpecial Weather StatementRLXWood25 min
May 17, 4:58 PM EDTSevere Thunderstorm WarningRLXRitchie, Wirt, Wood47 min
May 17, 5:33 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Mason, Putnam, Roane57 min
May 17, 5:44 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Gilmer, Nicholas, Roane and 1 more61 min
May 17, 6:02 PM EDTSevere Thunderstorm WarningRLXBarbour, Pocahontas, Randolph, Upshur58 min
May 17, 6:13 PM EDTFlash Flood WarningRLXBarbour, Harrison, Lewis, Randolph, Upshur3 hr
May 17, 6:26 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Jackson, Kanawha, Nicholas, Roane64 min
May 17, 6:56 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam49 min
May 17, 6:57 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Putnam63 min
May 17, 7:34 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Wayne41 min
May 17, 7:46 PM EDTTornado WarningRLXRandolph, Upshur, Webster29 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.